Oregon, 2005

Wildfire in Oregon, September 1 to 4, 2005

September 1 to 4, 2005 · NWS PDT · 1 event in 1 county or zone

The Awbrey Saddle Fire, centered six miles NNE of Grizzly, burned 128 acres. The fire originally started on August 30th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Awbrey Saddle Fire, centered six miles NNE of Grizzly, burned 128 acres. The fire originally started on August 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 7:50 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 7:50 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
850 PM PDT WED AUG 31 2005

.UPDATE...WESTERLY FLOW ALOFT WILL BE OVER EASTERN OREGON AND SOUTH
CENTRAL WASHINGTON WITH THE JET AND ASSOCIATED LIFT REMAINING OVER
CANADA. A FEW HIGH CLOUDS MOVED THROUGH THIS EVENING AS A
DISTURBANCE MOVED THROUGH CANADA. WINDS ARE DECREASING AS PRESSURE
GRADIENTS RELAX TONIGHT. MOSTLY CLEAR SKIES AND LIGHT WINDS ARE GOOD
CONDITIONS FOR RADIATIONAL COOLING. CURRENT FORECAST REFLECTS THESE
TRENDS. AN UPDATE WILL BE ISSUED TO REMOVE EVENING WINDS.  COONFIELD

&&

.AVIATION..VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. TAF
AND TWEBS REFLECT CURRENT CONDITIONS.

&&

.PREV DISCUSSION... (ISSUED 220 PM PDT WED AUG 31 2005)

SHORT TERM...TONIGHT THROUGH SATURDAY...A DRY AND STABLE WESTERLY
FLOW ALOFT WILL BE OVER EASTERN OREGON AND SOUTH CENTRAL WASHINGTON
THROUGH THURSDAY NIGHT. AN UPPER LEVEL JET WILL REMAIN TO THE NORTH
ACROSS SOUTHERN BRITISH COLUMBIA KEEPING DYNAMIC LIFT AND ASSOCIATED
PRECIPITATION TO THE NORTH.  THIS JET WILL SAG SOUTH AND PUSH A WEAK
SHORT WAVE THROUGH THE AREA ON FRIDAY.  COOLER AIR BEHIND THIS WAVE
COMBINED WITH A THERMAL TROUGH OVER SE OREGON AND CENTRAL IDAHO WILL
RESULT IN TIGHTENING PRESSURE GRADIENTS ESPECIALLY NEAR THE
CASCADES.  THESE WINDS WILL CHANNEL THROUGH THE EASTERN COLUMBIA
RIVER GORGE AND KITTITAS VALLEY FOR WINDY CONDITIONS...WITH LOCALLY
BREEZY WINDS EXPECTED IN THE COLUMBIA BASIN AND BLUE MTN FOOTHILLS.
ON SATURDAY AN UPPER LEVEL TROUGH WILL BE APPROACHING THE AREA FROM
THE NORTHWEST.  MODELS ARE DEPICTING A TIGHT TEMPERATURE GRADIENT
BETWEEN A THERMAL TROUGH ALONG THE OREGON/IDAHO BORDER AND
RELATIVELY COOL AIR FILTERING THROUGH THE CASCADE GAPS INTO
ELLENSBURG.  THUS ON SATURDAY TEMPERATURES SHOULD RANGE FROM BELOW
NORMAL VALUES NEAR THE CASCADES TO NEAR OR ABOVE AVERAGE IN EXTREME
EASTERN OREGON.  SATURDAY WILL ALSO SEE CONTINUED GUSTY WINDS
ESPECIALLY IN THE COLUMBIA RIVER GORGE AND KITTITAS VALLEY AS A
TIGHT PRESSURE GRADIENT PERSISTS NEAR THE CASCADES.  JW

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...SOME DIFFERENCE IN
THE MEDIUM RANGE MODELS CONCERNING THE TROUGH PROGGED TO CROSS THE
REGION SAT NIGHT/SUNDAY. THE GFS IS MOST AMPLIFIED AND SLOWEST...WITH
THE ECMWF/CANADIAN ONLY SLIGHTLY FASTER. THE UKMET IS LEAST AMPLIFIED
AND QUICKEST...WITH THE TROUGH AXIS CROSSING EASTERN OR/WA BY SUNDAY
MORNING. WILL GO WITH A BLEND OF THE GFS/ECMWF...WITH PRECIP ALONG
THE WASHINGTON EAST SLOPES SAT EVENING...SPREADING ACROSS OTHER
AREAS AFTER MIDNIGHT. WILL USE CHC POPS FOR THE NORTHERN MTNS...SCHC
POPS ELSEWHERE BOTH SAT NIGHT AND SUNDAY. HIGH TEMPERATURES WILL
REMAIN COOL ON SUNDAY WITH CLDS...PRECIP AND 850MB TEMPS AT OR BELOW
10C...WITH LOWER/MID 70S ACROSS LOWER ELEVATIONS...AND IN THE 60S
MTNS. THE TROUGH WILL EXIT THE REGION SUNDAY NIGHT...WITH PRECIP
LIMITED TO SOME RESIDUAL SHWRS ACROSS THE EASTERN MTNS. WESTERLY
FLOW/FLAT RIDGING WILL PREVAIL FOR EARLY NEXT WEEK...WITH DRY
CONDITIONS AND TEMPERATURES GRADUALLY WARMING BACK TO NEAR NORMAL.

FIRE WEATHER...THERMAL BELTS WILL BEGIN TO FORM TONIGHT AND
TOMORROW NIGHT...WITH WARMER AND DRIER CONDITIONS ALONG THE RIDGE
TOPS.  THE SURFACE THERMAL TROUGH WILL ALSO BE OVER EASTERN OREGON
ON THURSDAY...WITH WARMER TEMPERATURES EXPECTED AND MINIMUM RELATIVE
HUMIDITY VALUES RANGING BETWEEN 15 AND 28 PERCENT.  A COUPLE OF WEAK
SYSTEMS WILL BRUSH THE PACIFIC NORTHWEST ON FRIDAY AND AGAIN ON
SATURDAY...WITH PRESSURE GRADIENTS INCREASING ACROSS THE REGION.  AS
A RESULT...GUSTY WINDS ARE EXPECTED ACROSS THE COLUMBIA RIVER
GORGE AND COLUMBIA RIVER BASIN AS WELL AS THE BLUE MOUNTAIN
FOOTHILLS THESE DAYS.  WILL NEED TO WATCH THE WINDS AND THE RELATIVE
HUMIDITY VALUES ON FRIDAY...AS TO NOT EXCEED CRITICAL VALUES.  PALMER

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/84
Hazardous weather outlook, Aug 31, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED AUG 31 2005

WAZ024>030-ORZ041>050-011200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
500 AM PDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS WILL PREVAIL AGAIN TODAY.  WINDS WILL OCCASIONALLY BE
BREEZY IN THE EASTERN COLUMBIA RIVER GORGE AND A FEW AREAS ALONG THE
EAST SLOPES OF THE SOUTHERN WASHINGTON AND NORTHERN OREGON
CASCADES...INCLUDING THE KITTITAS VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WASHINGTON AND OREGON WILL BE UNDER THE INFLUENCE OF A
WEST-SOUTHWEST FLOW ALOFT.  DRY CONDITIONS WILL CONTINUE THROUGH
FRIDAY. A LOW PRESSURE SYSTEM WILL BRING SHOWERS OVER THE WASHINGTON
CASCADES SATURDAY THEN ACROSS EASTERN WASHINGTON AND NORTHEAST
OREGON SUNDAY. DRY CONDITIONS ARE FORECAST FOR LABOR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
September 1, 12:00 AM PST to September 4, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474142.